The FDA updated the public about an ongoing safety review of abacavir and a possible increased risk of heart attack. Since the announcement there has been conflicting information on the potential increased risk of heart attack.
An increased risk of heart attack (myocardial infarction or MI) has been seen in several observational studies and one randomized controlled trial (RCT) with abacavir. However, an increased risk of heart attack has not been seen in other RCTs and the safety database that is maintained by the drug manufacturer.
The FDA conducted an analysis of 26 randomized clinical trials that evaluated abacavir. This meta-analysis did not show an increased risk of heart attack associated with the use of abacavir. FDA will continue to communicate any new safety information to the public as it becomes available.
BACKGROUND: Abacavir is an antiviral medication used in combination with other antiretroviral drugs for the treatment of HIV-1 infection.
RECOMMENDATION: Healthcare professionals should continue to prescribe abacavir according to the professional label. Patients should not stop taking their abacavir without first talking to their healthcare professional.
Additional Information for Patients
- Do not stop taking abacavir without talking to your healthcare professional.
- Discuss any questions or concerns about abacavir with your healthcare professional.
- Report any side effects you experience to the FDA MedWatch program using the information in the “Contact Us” box at the bottom of the page.
Additional Information for Healthcare Professionals
- Continue to prescribe abacavir according to the professional label.
- Be aware there are conflicting data on whether abacavir treatment increases the risk of MI. However, the FDA’s recent meta-analysis of 26 RCTs found no statistically significant difference in MI events between patients who received abacavir and those who did not.
Report adverse events involving abacavir to the FDA MedWatch program, using the information in the “Contact Us” box at the bottom of the page.